Wyoming, 2023

Damaging Wind in Wyoming, June 20, 2023

June 20, 2023 · NWS UNR · 1 event in 1 county or zone

A short-lived severe thunderstorm over southwestern portions of Weston County produced wind gusts around 60 mph in the Clareton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A short-lived severe thunderstorm over southwestern portions of Weston County produced wind gusts around 60 mph in the Clareton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 4:17 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 4:17 PM MST, 4 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Tue Jun 20 2023

.DISCUSSION...(This Evening Through Tuesday)
Issued at 1253 PM MDT Tue Jun 20 2023

Water vapor shows deep trof over the western CONUS with main upper
low over the Pac NW. Short wave is ejecting northeast through the
Central Rockies. At the surface, low is near KPHP with surface
trof extending southward into Cherry County NE, with rather
congested cu field along and east of the trof. Cold front is
lagging a bit behind and is near Oglala early this afternoon. As
expected, wide range in temps early this afternoon with lower 90s
in south central SD, to the 60s and even some upper 50s in
northeast WY.

Corridor of MLCAPE around 2500J/kg early this afternoon extends
through south central SD and in closer proximity to the cold
front/trof. Both the cold front and surface trof should be the
best focal points for convection later this afternoon and early
evening as lift increases with approaching short wave. Extent of
cirrus moving northeast into that same area may be a slight
inhibition to convection, and the fact that better shear is
further west could prove to limit the overall severe threat, but
still expecting at least a few strong/severe storms in that area.
Further west, another band of storms is expected to lift northeast
across northeast WY late this afternoon into far northwest SD
this evening. This area has much better shear but MLCAPE is not
much more than about 500J/kg, and the lower clouds have been
stubborn to erode today although there is drying/clearing to the
south. One or two strong/severe storms remain possible in this
area from late afternoon until about mid evening.

On Wednesday, frontal boundary will hang up over south central SD
and will likely be better focus for stronger to severe storms in
the afternoon/evening, although better shear will continue to lag
west of the boundary. Best lift arrives Wednesday night when more
widespread showers/storm should spread northeast across the area.
Heavy rain could be in issue as PWATs continue to rise.

Southwest flow aloft continues through the end of the week with
persistent western CONUS trof. Best potential for widespread
showers/storms looks to arrive Friday into early Saturday as upper
low/negatively tilted trof swings through the region. Heavy rain
potential continues due to increased PWATs per the ECMWF EFI and
NAEFS.

Drier and warmer conditions should gradually work back into the
region by later in the weekend and early next week as upper ridge
builds through the Rockies.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 513 PM MDT Tue Jun 20 2023

MVFR conditions will be possible around thunderstorms this
evening, especially across northeastern WY and northwestern SD.
MVFR/IFR ceilings will then expand from west to east across the
CWA tonight, persisting through Wednesday. MVFR visibilities will
be possible in any fog/drizzle as well. Wednesday evening, a round
of more widespread showers and thunderstorms is expected to move
in.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Pojorlie
Hazardous weather outlook, Jun 20, 11:53 AM MST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1253 PM MDT Tue Jun 20 2023

SDZ013-024>026-028-031-049-072-073-WYZ057-211300-
Northern Meade Co Plains-Northern Black Hills-Northern Foot Hills-
Rapid City-Central Black Hills-Pennington Co Plains-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Wyoming Black Hills-
1253 PM MDT Tue Jun 20 2023 /153 PM CDT Tue Jun 20 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms each day Wednesday through
Sunday. Strong to severe thunderstorms are possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-014-032-043-044-046-047-WYZ054-056-071-211300-
Harding-Perkins-Butte-Ziebach-Haakon-Jackson-Bennett-Mellette-
Todd-Northern Campbell-Western Crook-Northeastern Crook-
1253 PM MDT Tue Jun 20 2023 /153 PM CDT Tue Jun 20 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms each day Wednesday through
Sunday. Strong to severe thunderstorms are possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041-042-074-WYZ055-058-211300-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Hermosa Foot Hills-Southern Campbell-
Weston-
1253 PM MDT Tue Jun 20 2023

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms each day Wednesday through
Sunday. Strong to severe thunderstorms are possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 20, 6:28 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
728 PM MDT Tue Jun 20 2023

WYZ055-210200-
Southern Campbell WY-
728 PM MDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of southwestern
Campbell County through 800 PM MDT...

At 728 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Savageton, or 19 miles west of Wright, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Savageton around 735 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4383 10601 4386 10601 4408 10565 4384 10543
      4373 10595
TIME...MOT...LOC 0128Z 240DEG 34KT 4382 10588

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Eagan
Special weather statement, Jun 20, 6:37 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
837 PM CDT Tue Jun 20 2023

SDZ046-047-210200-
Todd SD-Mellette SD-
837 PM CDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of northwestern Todd and
south central Mellette Counties through 900 PM CDT...

At 836 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Intersection of Highway 83
and White River to 7 miles southwest of Horse Creek to near Two
Strike. Movement was north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  White River, Horse Creek, Swift Bear, Soldier Creek and Ring
  Thunder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central South Dakota.

&&

LAT...LON 4315 10102 4372 10093 4371 10064 4311 10075
TIME...MOT...LOC 0136Z 174DEG 8KT 4367 10078 4347 10084 4318 10088

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Eagan
Local storm report, Jun 20, 7:17 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
817 PM MDT Tue Jun 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             Rosebud                 43.23N 100.85W
06/20/2023  E1.00 inch       Todd               SD   Trained Spotter

&&

DYE
Local storm report, Jun 20, 7:27 PM MST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
827 PM MDT Tue Jun 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     Hail             13 NE Wright            43.88N 105.31W
06/20/2023  E1.75 inch       Campbell           WY   Public

            Broke through bedroom window

&&

DYE
Special weather statement, Jun 20, 7:55 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
855 PM MDT Tue Jun 20 2023

SDZ043-046-047-210330-
Jackson SD-Todd SD-Mellette SD-
855 PM MDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of northwestern Todd,
southwestern Mellette and southeastern Jackson Counties through 930
PM MDT/1030 PM CDT/...

At 855 PM MDT/955 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Norris, or 22 miles west of White River, moving
north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Norris and Black Pipe around 1000 PM CDT.

Other locations in the path of this storm include Corn Creek and
Cedar Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for south central and southwestern South Dakota.

&&

LAT...LON 4337 10123 4339 10123 4339 10129 4368 10130
      4365 10093 4335 10105
TIME...MOT...LOC 0255Z 187DEG 16KT 4344 10116

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Carstens
Local storm report, Jun 20, 8:07 PM MST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
907 PM MDT Tue Jun 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Hail             7 SSE Rozet             44.19N 105.17W
06/20/2023  E1.25 inch       Campbell           WY   Trained Spotter

            Est winds up to 55 mph as well

&&

DYE

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
June 20, 8:30 PM MST
Where
Weston County, 1 mi E of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.700, -104.680

Wind gusts were estimated around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099886.